Foundations of Computational Mathematics

, Volume 12, Issue 3, pp 263–293 | Cite as

Geometric Variational Crimes: Hilbert Complexes, Finite Element Exterior Calculus, and Problems on Hypersurfaces

Article

Abstract

A recent paper of Arnold, Falk, and Winther (Bull. Am. Math. Soc. 47:281–354, 2010) showed that a large class of mixed finite element methods can be formulated naturally on Hilbert complexes, where using a Galerkin-like approach, one solves a variational problem on a finite-dimensional subcomplex. In a seemingly unrelated research direction, Dziuk (Lecture Notes in Math., vol. 1357, pp. 142–155, 1988) analyzed a class of nodal finite elements for the Laplace–Beltrami equation on smooth 2-surfaces approximated by a piecewise-linear triangulation; Demlow later extended this analysis (SIAM J. Numer. Anal. 47:805–827, 2009) to 3-surfaces, as well as to higher-order surface approximation. In this article, we bring these lines of research together, first developing a framework for the analysis of variational crimes in abstract Hilbert complexes, and then applying this abstract framework to the setting of finite element exterior calculus on hypersurfaces. Our framework extends the work of Arnold, Falk, and Winther to problems that violate their subcomplex assumption, allowing for the extension of finite element exterior calculus to approximate domains, most notably the Hodge–de Rham complex on approximate manifolds. As an application of the latter, we recover Dziuk’s and Demlow’s a priori estimates for 2- and 3-surfaces, demonstrating that surface finite element methods can be analyzed completely within this abstract framework. Moreover, our results generalize these earlier estimates dramatically, extending them from nodal finite elements for Laplace–Beltrami to mixed finite elements for the Hodge Laplacian, and from 2- and 3-dimensional hypersurfaces to those of arbitrary dimension. By developing this analytical framework using a combination of general tools from differential geometry and functional analysis, we are led to a more geometric analysis of surface finite element methods, whereby the main results become more transparent.

Keywords

Finite element exterior calculus Variational crimes Mixed finite elements Surface finite elements Isoparametric finite elements 

Mathematics Subject Classification

65N30 58A12 

References

  1. 1.
    R. Abraham, J.E. Marsden, Foundations of Mechanics (Benjamin/Cummings, Reading, 1978). MATHGoogle Scholar
  2. 2.
    D.N. Arnold, R.S. Falk, R. Winther, Finite element exterior calculus, homological techniques, and applications, Acta Numer. 15, 1–155 (2006). doi:10.1017/S0962492906210018. MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    D.N. Arnold, R.S. Falk, R. Winther, Finite element exterior calculus: from Hodge theory to numerical stability, Bull., New Ser., Am. Math. Soc. 47(2), 281–354 (2010). doi:10.1090/S0273-0979-10-01278-4. MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    T. Aubin, Nonlinear Analysis on Manifolds. Monge–Ampère Equations, Grundlehren der Mathematischen Wissenschaften, vol. 252 (Springer, New York, 1982). MATHCrossRefGoogle Scholar
  5. 5.
    D. Boffi, F. Brezzi, L. Gastaldi, On the problem of spurious eigenvalues in the approximation of linear elliptic problems in mixed form, Math. Comput. 69(229), 121–140 (2000). doi:10.1090/S0025-5718-99-01072-8. MathSciNetMATHGoogle Scholar
  6. 6.
    A. Bossavit, Whitney forms: a class of finite elements for three-dimensional computations in electromagnetism, IEE Proc. A, Sci. Meas. Technol. 135(8), 493–500 (1988). Google Scholar
  7. 7.
    D. Braess, Finite elements. Theory, Fast Solvers, and Applications in Elasticity Theory, 3rd edn. (Cambridge University Press, Cambridge, 2007). Translated from the German by L.L. Schumaker. MATHCrossRefGoogle Scholar
  8. 8.
    J. Brüning, M. Lesch, Hilbert complexes, J. Funct. Anal. 108(1), 88–132 (1992). doi:10.1016/0022-1236(92)90147-B. MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    J.M. Cascon, C. Kreuzer, R.H. Nochetto, K.G. Siebert, Quasi-optimal convergence rate for an adaptive finite element method, SIAM J. Numer. Anal. 46(5), 2524–2550 (2008). doi:10.1137/07069047X. MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    S.H. Christiansen, Résolution des équations intégrales pour la diffraction d’ondes acoustiques et électromagnétiques: Stabilisation d’algorithmes itératifs et aspects de l’analyse numérique. Ph.D. thesis, École Polytechnique, 2002. http://tel.archives-ouvertes.fr/tel-00004520/.
  11. 11.
    S.H. Christiansen, R. Winther, Smoothed projections in finite element exterior calculus, Math. Comput. 77(262), 813–829 (2008). doi:10.1090/S0025-5718-07-02081-9. MathSciNetMATHGoogle Scholar
  12. 12.
    K. Deckelnick, G. Dziuk, Convergence of a finite element method for non-parametric mean curvature flow, Numer. Math. 72(2), 197–222 (1995). doi:10.1007/s002110050166. MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    K. Deckelnick, G. Dziuk, Numerical approximation of mean curvature flow of graphs and level sets, in Mathematical Aspects of Evolving Interfaces, Funchal, 2000, Lecture Notes in Math., vol. 1812, pp. 53–87 (Springer, Berlin, 2003). CrossRefGoogle Scholar
  14. 14.
    K. Deckelnick, G. Dziuk, C.M. Elliott, Computation of geometric partial differential equations and mean curvature flow, Acta Numer. 14, 139–232 (2005). doi:10.1017/S0962492904000224. MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    A. Demlow, Higher-order finite element methods and pointwise error estimates for elliptic problems on surfaces, SIAM J. Numer. Anal. 47(2), 805–827 (2009). doi:10.1137/070708135. MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    A. Demlow, G. Dziuk, An adaptive finite element method for the Laplace-Beltrami operator on implicitly defined surfaces, SIAM J. Numer. Anal. 45(1), 421–442 (2007) (electronic). doi:10.1137/050642873. MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    G. Dziuk, Finite elements for the Beltrami operator on arbitrary surfaces, in Partial Differential Equations and Calculus of Variations, Lecture Notes in Math., vol. 1357, pp. 142–155 (Springer, Berlin, 1988). doi:10.1007/BFb0082865. CrossRefGoogle Scholar
  18. 18.
    G. Dziuk, An algorithm for evolutionary surfaces, Numer. Math. 58(6), 603–611 (1991). doi:10.1007/BF01385643. MathSciNetMATHGoogle Scholar
  19. 19.
    G. Dziuk, C.M. Elliott, Finite elements on evolving surfaces, IMA J. Numer. Anal. 27(2), 262–292 (2007). doi:10.1093/imanum/drl023. MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    G. Dziuk, J.E. Hutchinson, Finite element approximations to surfaces of prescribed variable mean curvature, Numer. Math. 102(4), 611–648 (2006). doi:10.1007/s00211-005-0649-7. MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    P.W. Gross, P.R. Kotiuga, Electromagnetic Theory and Computation: A Topological Approach. Mathematical Sciences Research Institute Publications, vol. 48 (Cambridge University Press, Cambridge, 2004). MATHCrossRefGoogle Scholar
  22. 22.
    M. Holst, Adaptive numerical treatment of elliptic systems on manifolds, Adv. Comput. Math. 15(1–4), 139–191 (2001). doi:10.1023/A:1014246117321. MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    M. Holst, G. Tsogtgerel, Y. Zhu, Local convergence of adaptive methods for nonlinear partial differential equations. arXiv:1001.1382 [math.NA] (2010)
  24. 24.
    S. Lang, Introduction to Differentiable Manifolds, 2nd edn. Universitext (Springer, New York, 2002). MATHGoogle Scholar
  25. 25.
    J.M. Lee, Riemannian Manifolds. Graduate Texts in Mathematics, vol. 176 (Springer, New York, 1997). MATHGoogle Scholar
  26. 26.
    P. Morin, K.G. Siebert, A. Veeser, A basic convergence result for conforming adaptive finite elements, Math. Models Methods Appl. Sci. 18(5), 707–737 (2008). doi:10.1142/S0218202508002838. MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    J.C. Nédélec, Curved finite element methods for the solution of singular integral equations on surfaces in ℝ3, Comput. Methods Appl. Mech. Eng. 8(1), 61–80 (1976). MATHCrossRefGoogle Scholar
  28. 28.
    J.C. Nédélec, Mixed finite elements in ℝ3, Numer. Math. 35(3), 315–341 (1980). doi:10.1007/BF01396415. MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    J.C. Nédélec, A new family of mixed finite elements in ℝ3, Numer. Math. 50(1), 57–81 (1986). doi:10.1007/BF01389668. MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    A. Stern, L p change of variables inequalities on manifolds. Math. Inequal. Appl. (2012, in press). arXiv:1004.0401 [math.DG].

Copyright information

© SFoCM 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of California, San DiegoLa JollaUSA

Personalised recommendations